The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Amitriptyline 20mg is it normal to feel this way?

Hi everyone I’m new to this forum, but not new to vestibular migraines unfortunately. I was diagnosed with MAV a few years ago I was very bad with it constant dizziness and feeling spaced out visual problems and marshmallow feelings when walking the good thing is those symptoms have improved alot and I don’t suffer with them only very occasionally if I’m having a bad migraine I may notice it but it leaves as soon as the migraines are gone.
Most recently I have been suffering with painful migraines that’s what’s brought me to this forum and I’ve been trialling amitriptyline I’m on 20mg but still feel a migraine in the background any idea if i should stick with this dose and see if that goes or does this mean it’s not working? My current symptoms are painful migraines 5 days out of 7, some days I feel dizzy with the migraines but since I’ve been on ami which is 3 weeks now I just feel a background migraine just want to know if any others experienced this?

Welcome to the board!

Yep, sounds like it’s starting to have a positive effect?

Perhaps you need to go higher though? … I banished most of the migraines with 20mg, but everyone is different, you may need more. Everyone gets break-throughs.

20 mg is pretty low dose, my psychotherapist called it “a positively homeopathic dose” lol… try 30mg?

Ami is a fairly easy drug to titrate up and down on.

If it’s showing promise you should be far away from giving up on it.

Thank you for replying, I do wonder if I’ll find relief at 30mg but the 20mg is making me feel so lethargic so may stay on 20mg see if this migraine improves then speak to the doctor and ask them what they suggest.

The lethargy improves but it can take weeks/months.

Pretty sure you can take 30mg one night and drop to 20mg the next if you need to.

May try a bit more tonight see if it helps then switch back to 20mg I feel like the background migraine has gotten worse since 10mg thats the only reason I wonder if this is the drug for me.

The med ‘crapshoot’ is tricky. There’s all sorts of fluctuating symptoms going on so its very hard to work out what’s doing what. Good luck tonight! (But don’t worry, it’s a pussycat of a drug compared to many of the others … so please give it a good try!)

1 Like

Thank you. Hope it works for me too.

1 Like

Fyi I had pretty serious fatigue and lethargy after beginning 10mg of nortriptyline (a similar kind of drug) for chronic vestibular migraine. For a couple of weeks it was quite noticeable. I was quite worried it would get worse when I went up to 25mg and then 50mg but didn’t find that was the case. Seemed like maybe that side effect was a one-time thing—it lasted for a while on the low dose but has seemed to subside quite a bit, even when my dose increased 5x. Good luck with finding the right approach for you.

1 Like

I felt lethargic and flat on amitryptiline but it did help my symptoms a bit but only after a a couple of months. Build it up slowly and as someone else said drop it down if the new dose is too much. I went up to 30mg (with GP) and I didn’t notice as big a shift in side effects as I did between 10 and 20mg. I think 30mg is still pretty low. There is a 25mg tablet ( that is a popular night time dose for some conditions).

2 Likes

Thank you yes this is what I’m doing staying a bit lower till I can tolerate it better once my migraines are under control everything else falls into place.

Hi Lorissa

I too am finding an increased fatigue on 30mg of Amitriptyline, I am not sure whether this is a MS fatigue as it feels pretty similar. When I first wake up I feel like my body is a dead weight fighting through quick sand. It will be 2 weeks tomorrow on this dose and I am going to increase once these symptoms have settled. This feeling does get a little easier as the day goes along - its just fighting through the rough mornings thats proving difficult at the moment :sleeping::sleeping:

My Mum who took Ami for years for depression always used to say she woke up every morning ‘feeling like a stupefied owl’ - whatever one of those must feel like! My GP told me you need to take Ami exactly 12 hours before you need to get up the following morning. I know James had problems with Ami as he went higher. It’s a common side effect. Helen

Hi Helen

Your mum is right!! I can totally see what she means… :confounded: hopefully its something that will pass because I am not willing to give up on this med when I am just getting started! :pray:

Thank you for your reply! :two_hearts: